Night fears

After having a fairly uneventful 3 weeks since my last cardioversion I have continued to be frightened to go to bed as it was at night when my last episode of AF started.

Last night I woke at around 3:00 after experiencing a vivid horrific nightmare. My heart was pounding and despite being desperate for a wee I tried to remain still in bed hoping that the fast heart rate would abate. After about 10 minutes I could wait no longer, gently and slowly got out of bed and gingerly went to the loo.

I am pleased to report that I did not slip into AF but it was a scary experience.

6th ablation 3 weeks Tuesday. Fingers crossed for a successful resolution.

Pete

21 Replies

oldestnewest
  • I feel for you pete, as bed is the place to feel safe and snug and not worry about what might happen. I wonder if the nightmare was related to your anxiety about another attack and if some CBT might help?

    My problem is minor in comparison - a few scary nosebleeds caused by allergic reaction to cleaning sprays. I was also terrified to go to bed or to lie down in case it provoked another bleed. I looked at what I was scared of - bloody bed being the worst thing - and tried to relax without trying to anticipate anything bad happening.

    It might be an idea to talk to your GP so that you can get proper rest and relaxation, essential for all of us. Best wishes.

  • Have gone for years with just coping - I think it has just ground me down and now is playing mind games

  • Hi Pete...after your history of multiple ablation s and DCCV s I thought you would be a bit blasé about slipping into AF . Nightmares do rather tip the balance a bit though.

    My worst experience was waking up with what I since discovered was a parasomnia ...Exploding Head Syndrome...( Google it !!) which also sent my heart rate soaring. Thought I was having a massive stroke when everything in my bedroom turned upside down.

    Let's hope ablation no 6 finally nails it for you.

    Regards

    Sandra

  • As I replied to Finvola I was blase for many many years and it was just part of my life but now I am weary of coping and I guess it is AF mind games that are precipitating my night fears, nightmares and rapid heart rate on waking after the nightmare.

    In between I am fit as a fiddle and for example spent most of today digging over my front garden with only the occasional palpitations.

    I have just had enough of AF and that's a fact.

    Pete

  • Pete- do you sleep with a few pillow- my AF was always at night and it helps me to sleep on three pillows I find. good luck with next ablation

  • I sleep with 2 pillows I fear I would get a crick in my neck but might try 3 if I can find another suitable one

    Need to get some Karma

  • Instead of numerous pillows try raising the head of the bed so you are on a gentle slope.

  • I'm at the start of my AF journey my attacks come on at night and I'm trying to overcome the urge to feel my pulse everytime I wake during the night just to check I'm not having an attack! Can sometimes control the urge but have just spent the night having woke at 1:30 intermittently checking and getting stressed. Doing a mindfulness course at the moment in the hope I can get better at controlling my thoughts during the night. Everything always seems worse at night. Hope your ablation is successful. Good luck. Jan

  • Sounds familiar. I hope the course helps you Jan.

    Pete

  • Hello, I dont think you said if you are taking any medication? I had a cardiac arrest etc and a couple of ablations and am currently taking amioderone for the third time. This gives me the most awful nightmares but it seems preferable to the alternative and I hope to be able to come off it soon. I'm not sure if any other drugs have similar side effects, it might be worth checking. Good wishes Penny

  • I am on Flecainide 150mg x 2 each day.

    If the next ablation isn't successful I am considering Amiodarone as an option.

    Bit of a worry if you say you think it can cause nightmares.

    Pete

  • Pete, it is a side effect, it says so on the leaflet, Google amioderone side effects, but I think it isn't that common. Knowing what causes them makes them not too bad really, all drugs have possible side effects. I think it's a matter of weighing up the balance of whether they're better than not taking them. Penny

  • I get the nightmares like that when I am just too hot - so easy in this variable weather . . . nothing to do with AF, but when one wakes up there is always the uncertainty of whether the pounding might be from that source.

  • Oh I do feel for you Pete and you sound so weary of this awful condition. I to had terrible nightmares and dreaded going to bed. I solved it by getting the Mattress Genie Google this. It lifts your mattress to what ever slope you want and there is a hand controller. I went back to one pillow after l got this. I have had it for over a year now and have only had one episode as a result. Hope things get better for you.

  • Thank you for the reply.

    I might find it difficult to adapt just my side of the bed as having been married for close on 46 years ideally do not wish to sleep in separate beds. However, I should really consider all suggestions seriously.

    Getting older with the greater need to empty my bladder at night probably doesn't help. However, I find it difficult to understand why for days on end I can sleep and wake in the night and in the morning with a regular even heart rate only to be abruptly wakened by horrific nightmares and rapid heart rate out of the blue.

    Couple this with 26 years of PAF and as I said above I have now got somewhat paranoid about AF having in reality spent most of those years dealing with PAF and not letting it get to me. I just want it to go away! Weary is the word!

    Thanks for the support

  • I find my episodes are when I am on my left side. I can usually take a deep breath and roll over and it subsides. Good luck. I know exactly how u feel. Breathe deep and listen to soft music so u don't hear your heart beat.

  • Actually I go to sleep on my right side but wake on my back. I have little problem going to sleep but occasionally get bad nightmares which wake me with rapid heart rate which then sometimes results in AF - I also get more than 50% of my AF episodes on waking

    Thanks for the advice

    Pete

  • Just had my 3rd ablation Pete and know exactly what you mean, although I am shattered I am very anxious at night and don't sleep too well. 6 ablations is a lot, I hope they sort you out this time. My last was only partially successful and won't do another unless I have a pacemaker in place. Have you tried a small dose of diazepam I take this if feeling particularly anxious and it takes the edge of it.

    Brenda🐝

  • Hope your heart settles down.

    Yes have tried diazepam but not recently and I don't have any right now. It is a good idea might talk to the doc.

    I too have been told that I will have to consider the pace and ablate option if this next ablation does not achieve anything. I am very scared of this option too - it seems so final to depend on a piece of titanium and a battery.

    My thoughts were to accept this next ablation and if it does not improve matters to then firstly try Amiodarone again (did not get on with it 3 years ago) before going down the pacemaker option.

    What worries me about pace & ablate is that in my letter from my EP recently he stated

    "there are a minority of patients who, after a pace and ablate strategy, still get symptoms when their left atrium goes into atrial fibrillation even though their ventricular response is regularised"

    As my big problem with AF is my severe symptoms and with my bad luck that I am of the 20% for whom ablation has not worked so far I feel that I am already in a minority of patients for one reason and therefore do not feel confident that having taken this option I would feel any better.

    It is all to do with quality of life after all. Bob often says AF is not life threatening. I know this but it doesn't make it any easier at all and my quality of life is suffering.

    Add to this my fear of allergic reaction to a pacamaker under my skin due to my previous history of allergic reaction to ECG stickers etc you can appreciate, I hope, why I am so weary.

    Pete

  • Hi Pete ask your cardiologist about Dronedarone instead of Amiodarone. It's the same thing without most of the side effects. I was on Amiodarone a year half ago and was took of it after 6 months. I had my ablation in July but unfortunately the af is back so while waiting a decision on another ablation or ablate/pace my cardiologist didn't want to prescribe Amiodarone so put me on this instead. I don't think it's prescribed very often as my nurse at the time said it was the first time in 13 year she had given it to a patient.

  • Thanks for the advice I will bear this in mind if it comes to this course of action.

    I was on Amiodarone 3 years ago and I did not like the side effects so this is very useful information

    Pete

You may also like...